Article

Proton pump inhibitors and risk of fractures: a meta-analysis of 11 international studies.

Endocrine Unit, Massachusetts General Hospital, Boston, USA.
The American journal of medicine (Impact Factor: 5.3). 06/2011; 124(6):519-26. DOI: 10.1016/j.amjmed.2011.01.007
Source: PubMed

ABSTRACT Concerns have been raised about the risk of fractures with acid-suppressive medications, such as proton pump inhibitors and histamine(2)-receptor antagonists.
This meta-analysis evaluated the association between proton pump inhibitor or histamine(2)-receptor antagonist use and fractures. We performed a systematic search of published literature (1970 to October 10, 2010) in MEDLINE, EMBASE, and other sources. Ten publications reporting 11 studies were considered eligible for analysis.
All studies were observational case-control or cohort studies and primarily evaluated older adults. The summary effect estimate for risk of hip fracture increased modestly among individuals taking proton pump inhibitors (relative risk [RR] 1.30, 95% confidence interval [CI], 1.19-1.43). There also was an increase in spine (RR 1.56, 95% CI, 1.31-1.85) and any-site fractures (RR 1.16, 95% CI, 1.04-1.30) among proton pump inhibitor users. These findings were similar in both men and women and after stratification by duration of use. In contrast, histamine(2)-receptor antagonist use was not significantly associated with increased risk of hip fracture (RR 1.12, 95% CI, 0.97-1.30).
In this meta-analysis of observational studies, proton pump inhibitors modestly increased the risk of hip, spine, and any-site fractures, whereas histamine(2)-receptor antagonists were not associated with fracture risk. The possibility of residual confounding cannot be excluded. Further skeletal evaluation should be considered for patients who are taking proton pump inhibitors and also at risk for osteoporotic fracture.

0 Followers
 · 
168 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Nonsteroidal anti-inflammatory drugs (NSAIDs) are effective anti-inflammatory and analgesic agents and are among the most commonly used classes of medications worldwide. However, their use has been associated with potentially serious dose-dependent gastrointestinal (GI) complications such as upper GI bleeding. GI complications resulting from NSAID use are among the most common drug side effects in the United States, due to the widespread use of NSAIDs. The risk of upper GI complications can occur even with short-term NSAID use, and the rate of events is linear over time with continued use. Although gastroprotective therapies are available, they are underused, and patient and physician awareness and recognition of some of the factors influencing the development of NSAID-related upper GI complications are limited. Herein, we present a case report of a patient experiencing a gastric ulcer following NSAID use and examine some of the risk factors and potential strategies for prevention of upper GI mucosal injuries and associated bleeding following NSAID use. These risk factors include advanced age, previous history of GI injury, and concurrent use of medications such as anticoagulants, aspirin, corticosteroids, and selective serotonin reuptake inhibitors. Strategies for prevention of GI injuries include anti-secretory agents, gastroprotective agents, alternative NSAID formulations, and nonpharmacologic therapies. Greater awareness of the risk factors and potential therapies for GI complications resulting from NSAID use could help improve outcomes for patients requiring NSAID treatment.
    Drug, Healthcare and Patient Safety 01/2015; 7:31-41. DOI:10.2147/DHPS.S71976
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced osteoporosis is a significant health problem and many physicians are unaware that many commonly prescribed medications contribute to significant bone loss and fractures. In addition to glucocorticoids, proton pump inhibitors, selective serotonin receptor inhibitors, thiazolidinediones, anticonvulsants, medroxyprogesterone acetate, aromatase inhibitors, androgen deprivation therapy, heparin, calcineurin inhibitors, and some chemotherapies have deleterious effects on bone health. Furthermore, many patients are treated with combinations of these medications, possibly compounding the harmful effects of these drugs. Increasing physician awareness of these side effects will allow for monitoring of bone health and therapeutic interventions to prevent or treat drug-induced osteoporosis.
    Therapeutic advances in musculoskeletal disease 10/2014; 6(5):185-202. DOI:10.1177/1759720X14546350
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Summary We demonstrate histological evidence for hyperparathyroidism in patients with gastrectomy. This is, at least in part, explained by impaired calcium absorption, resulting in mineralization defects and secondary hyperparathyroidism. Additionally, we demonstrate improved bone mineralization in patients with gastrectomy after gluconate therapy and showed the effectiveness of calcium gluconate over carbonate to balance impaired calcium hemostasis in mice. Introduction Gastrectomy and hypochlorhydria due to long-term proton pump inhibitor therapy are associated with increased fracture risk because of intestinal calcium malabsorption. Hence, our objectives were to histologically investigate bone metabolism in patients with gastrectomy and to analyze the impact of calcium gluconate supplementation on skeletal integrity in the setting of impaired gastric acidification. Methods Undecalcified bone biopsies of 26 gastrectomized individuals were histologically analyzed. In the clinical setting, we retrospectively identified 5 gastrectomized patients with sufficient vitamin D level, who were additionally supplemented with calcium gluconate and had a real bone mineral density (aBMD) follow-up assessments. A mouse model of achlorhydria (ATP4b−/−) was used to compare the effect of calcium gluconate and calcium carbonate supplementation on bone metabolism. Results Biopsies from gastrectomized individuals showed significantly increased osteoid, osteoclast, and osteoblast indices and fibroosteoclasia (p p Conclusion Gastrectomy is associated with severe osteomalacia, marrow fibrosis, and impaired calcium distribution within the mineralized matrix. We show that calcium gluconate supplementation can increase bone mineral density in gastrectomized individuals and performs superior to calcium carbonate in restoring calcium/skeletal homoeostasis in a mouse model of achlorhydria.
    Osteoporosis International 11/2014; 26(3). DOI:10.1007/s00198-014-2965-1 · 4.17 Impact Factor

Preview

Download
1 Download
Available from